Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 74, NWS Charleston, SC

May 17, 2003Beaufort County, Hampton County, Jasper County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 17, 2003, 3:17 PM EDT for Beaufort County, Hampton County, Jasper County, South Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2003, 3:17 PM EDT (19:17 UTC)
Expired
May 17, 2003, 4:00 PM EDT
In force
43 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Beaufort County, SC, Hampton County, SC, Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 12 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1582 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

574 
WUUS52 KCHS 171917
SVRCHS
SCC013-049-053-172000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
316 PM EDT SAT MAY 17 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMPTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
  JASPER COUNTY IN SOUTHEAST SOUTH CAROLINA...
  BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 400 PM EDT

* AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS ALONG A LINE EXTENDING FROM MCPHERSONVILLE TO 4 MILES
  NORTHEAST OF GARDENS CORNER...OR ALONG A LINE EXTENDING FROM 4
  MILES WEST OF YEMASSEE TO 7 MILES SOUTHEAST OF YEMASSEE...MOVING
  SOUTHWEST AT 5 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  YEMASSEE...
  GARDENS CORNER...
  SHELDON AND POCOTALIGO...
  GRAYS...
  GILLISONVILLE AND COOSAWHATCHIE...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.

THESE STORMS HAVE A HISTORY OF WIND DAMAGE NEAR HENDERSONVILLE IN 
COLLETON COUNTY AROUND 3 PM.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

LAT...LON 3274 8096 3261 8063 3252 8082 3265 8118

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:48 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 17, 1:48 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
148 PM EDT SAT MAY 17 2003

...SEVERE WEATHER THREAT INCREASING...

.SHORT TERM...TORNADO WATCH WL BE ISSUED SHORTLY FOR MUCH OF THE
AREA...MAINLY FM ALLENDALE TO BEAUFORT S. WL ISSUE ANOTHER UPDATE
SHORTLY.

.CHS...
GA...TORNADO WATCH UNTIL 8 PM GAZ087-088-099>101-114>119-137>139.
SC...TORNADO WATCH UNTIL 8 PM SCZ040-42-044-047-048-051.

ST
Hazardous weather outlook, May 17, 12:30 PM EDT, 2 hours 47 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-171900-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1230 PM EDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE WEATHER...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS MUCH OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS
AFTERNOON AND EVENING. REFER TO THE LATEST SEVERE WEATHER OUTLOOK
ISSUED BY THIS OFFICE FOR ADDITIONAL INFORMATION.

.RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE
LOWER SANTEE RIVER AT JAMESTOWN AS WELL AS FOR THE SAVANNAH RIVER AT
CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENT MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH TUESDAY.
.RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER SANTEE
RIVER AT JAMESTOWN...AND ON THE SAVANNAH RIVER AT CLYO AND BURTONS
FERRY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, May 17, 10:26 AM EDT, 4 hours 51 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-172000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1026 AM EDT SAT MAY 17 2003

...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

A FRONTAL BOUNDARY LOCATED OVER NORTHERN SOUTH CAROLINA THIS MORNING
WILL BEGIN TO SAG SOUTHWARD LATER THIS AFTERNOON.  A MOIST AND
UNSTABLE AIR MASS OVER GEORGIA AND SOUTHERN SOUTH CAROLINA TODAY
WILL ALLOW FOR SOME THUNDERSTORMS TO DEVELOP...PARTICULARLY ALONG
THE SEA BREEZE WHICH IS EXPECTED TO ADVANCE INLAND DURING THE
AFTERNOON.  THE INTERACTION OF THESE THUNDERSTORMS WITH THE
APPROACHING FRONT COULD ALLOW A FEW STORMS TO BECOME MORE
ORGANIZED...AND POSSIBLY PRODUCE LARGE HAIL AND DAMAGING WINDS.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER
GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED
FOR POSSIBLE ACTIVATION THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.
ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT
WCHS.CSC.NOAA.GOV.

ST. JEAN/NWS CHARLESTON SC
Special weather statement, May 17, 2:34 PM EDT, 43 minutes before
SCZ042-043-048-049-171915-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
234 PM EDT SAT MAY 17 2003

...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY...BEAUFORT COUNTY
AND COLLETON COUNTY THROUGH 315 PM EDT...

AT 234 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTH OF WHITE HALL...OR ABOUT
10 MILES EAST OF YEMASSEE...MOVING NORTHWEST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND GREEN POND...GARDENS
CORNER...BREWTON...WHITE HALL...BLAKE...RITTER AND YEMASSEE
THROUGH 315 PM EDT.

SMALL HAIL...VERY HEAVY RAINS AND CLOUD TO GROUND LIGHTNING STRIKES
CAN BE EXPECTED.

A TORNADO WATCH IS ALSO IN EFFECT FOR HAMPTON AND BEAUFORT COUNTIES
UNTIL 8 PM. IN SITUATIONS SUCH AS THIS...WHERE STRONG THUNDERSTORMS
DEVELOP...TORNADOES CAN ALSO QUICKLY FORM...SOMETIMES WITHOUT MUCH
ADVANCE WARNING. REMAIN ON THE ALERT AND BE PREPARED TO MOVE INSIDE
A SAFE LOCATION IMMEDIATELY IF SEVERE THUNDERSTORMS OR TORNADOES
DEVELOP.

PM
Special weather statement, May 17, 3:02 PM EDT, 15 minutes before
GAZ100-116-171930-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
302 PM EDT SAT MAY 17 2003

...STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY AND BRYAN COUNTY
THROUGH 330 PM EDT...

AT 302 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHEAST OF LANIER...OR ABOUT 7
MILES EAST OF PEMBROKE...AND WAS STATIONARY. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
LANIER...ELLABELL...OLNEY AND BLITCHTON THROUGH 330 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND VERY HEAVY RAINS CAN BE EXPECTED.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 8 PM. IN SITUATIONS SUCH AS
THIS...WHERE STRONG THUNDERSTORMS DEVELOP...TORNADOES CAN ALSO
QUICKLY FORM...SOMETIMES WITHOUT MUCH ADVANCE WARNING. REMAIN ON THE
ALERT AND BE PREPARED TO MOVE INSIDE A SAFE LOCATION IMMEDIATELY IF
SEVERE THUNDERSTORMS OR TORNADOES DEVELOP.

PM
Local storm report, May 17, 3:13 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
313 PM EDT SAT MAY 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    5 SW WALTERBORO           SC   WIND DAMAGE
05/17/03   COLLETON                       TREES DOWN NEAR
                                          HENDERSONVILLE ON HIGHWAY
                                          17A.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 9:34 PM EDTSpecial Marine WarningCHS56 min
May 17, 3:51 PM EDTSevere Thunderstorm WarningCHSHampton39 min
May 17, 4:48 PM EDTFlash Flood WarningCHSHampton87 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.